Advertisement

Non-Symmetric Perturbation of Symmetric Eigenvalue Problems

  • D. Motreanu
  • V. Rădulescu
Part of the Nonconvex Optimization and Its Applications book series (NOIA, volume 67)

Abstract

In this Chapter we establish the influence of an arbitrary small perturbation for several classes of symmetric hemivariational eigenvalue inequalities with constraints. If the symmetric problem has infinitely many solutions we show that the number of solutions of the perturbed problem tends to infinity if the perturbation approaches zero with respect to an appropriate topology. This is a very natural phenomenon that occurs often in concrete situations. We illustrate it with the following elementary example: consider on the real axis the equation sin x = 1/2. This is a “symmetric” problem (due to the periodicity) with infinitely many solutions. Let us now consider an arbitrary non-symmetric “small” perturbation of the above equation. For instance, the equation sin x = 1/2 + εx 2 has finitely many solutions, for any ε ≠ 0. However, the number of solutions of the perturbed equation becomes greater and greater if the perturbation (that is, |ε|) is smaller and smaller. In contrast with this elementary example, our proofs rely on powerful tools such as topological methods in nonsmooth critical point theory. For different perturbation results and their applications we refer to [1], [15], [20] (see also [9] for a nonsmooth setting) in the case of elliptic equations, [8] for variational inequalities and [3], [5], [6], [14], [16], [17], [18] for various perturbations of hemivariational inequalities. This abstract developments are motivated by important appications in Mechanics (see [12], [13]).

Keywords

Variational Inequality Eigenvalue Problem Variational Method Generalize Gradient Real Hilbert Space 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    A. Bahri and H. Berestycki, A perturbation method in critical point theory and applications, Trans. Amer. Math. Soc. 267 (1981), 1–32.MathSciNetMATHCrossRefGoogle Scholar
  2. [2]
    M. Bocea, D. Motreanu and P. D. Panagiotopoulos, Multiple solutions for a double eigenvalue hemivariational inequality on a sphere-like type manifold, Nonlinear Analysis, T.M.A. 42A (2000), 737–749.MathSciNetMATHGoogle Scholar
  3. [3]
    M. Bocea, P. D. Panagiotopoulos and V. Râdulescu, A perturbation result for a double eigenvalue hemivariational inequality with constraints and applications, J. Global Optimiz. 14 (1999), 137–156.MATHCrossRefGoogle Scholar
  4. [4]
    K. C. Chang, Variational methods for non-differentiable functionals and their applications to partial differential equations, J. Math. Anal. Appl. 80 (1981), 102–129.MathSciNetMATHCrossRefGoogle Scholar
  5. [5]
    C. Ciulcu, D. Motreanu and V. Râdulescu, Multiplicity of solutions for a class of non-symmetric eigenvalue hemivariational inequalities, Math. Methods Appl. Sciences,in press.Google Scholar
  6. [6]
    F. Cirstea and V. Râdulescu, Multiplicity of solutions for a class of non-symmetric eigenvalue hemivariational inequalities, J. Global Optimiz. 17 (1/4) (2000), 43–54.MATHCrossRefGoogle Scholar
  7. [7]
    F. H. Clarke, Optimization and Nonsmooth Analysis, Willey, New York, 1983.MATHGoogle Scholar
  8. [8]
    M. Degiovanni and S. Lancelotti, Perturbations of even non-smooth functionals, Differential Integral Equations 8 (1995), 981–992.MathSciNetMATHGoogle Scholar
  9. [9]
    M. Degiovanni and V. Râdulescu, Perturbations of non-smooth symmetric nonlinear eigenvalue problems, C.R. Acad. Sci. Paris 329 (1999), 281–286.MATHCrossRefGoogle Scholar
  10. [10]
    D. Goeleven, D. Motreanu and P. D. Panagiotopoulos, Multiple solutions for a class of hemivariational inequalities involving periodic energy functionals, Math. Methods Appl. Sciences, 20 (1997), 548–568.MathSciNetGoogle Scholar
  11. [11]
    D. Motreanu and P. D. Panagiotopoulos, Double eigenvalue problems for hemivariational inequalities, Arch. Rat. Mech. Anal. 140 (1997), 225–251.MathSciNetMATHCrossRefGoogle Scholar
  12. [12]
    P. D. Panagiotopoulos, Inequality Problems in Mechanics and Applications. Convex and Nonconvex Energy Functionals, Birkhäuser-Verlag, Boston, Basel, 1985.Google Scholar
  13. [13]
    P. D. Panagiotopoulos, Ilemivariational Inequalities: Applications to Mechanics and Engineering, Springer-Verlag, New York, Boston, Berlin, 1993.Google Scholar
  14. [14]
    P. D. Panagiotopoulos and V. Râdulescu, Perturbations of hemivariational inequalities with constraints and applications, J. Global Optinniz, 12, 285–297 (1998).MATHCrossRefGoogle Scholar
  15. [15]
    P. Rabinowitz, Minimax Methods in Critical Point Theory with Applications to Differential Equations, CBMS Reg. Conf. Ser. Math. 65, Amer. Math. Soc., Providence, R.I., 1986.Google Scholar
  16. [16]
    V. Râdulescu, Perturbations of hemivariational inequalities with constraints, Revue Roumaine Math. Pures Appl. 44 (1999), 455–461.MATHGoogle Scholar
  17. [17]
    V. Râdulescu, Perturbations of eigenvalue problems with constraints for hemivariational inequalities, From Convexity to Nonconvexity, volume dedicated to the memory of Prof. G. Fichera, Nonconvex Optim. Appl., 55, Kluwer Acad. Publ., Dordrecht, 2001 (Gilbert, Pardalos, Eds. ), 243–253.Google Scholar
  18. [18]
    V. Râdulescu, Perturbations of symmetric hemivariational inequalities, in Nonsmooth/Nonconvex Mechanics with Applications in Engineering, Editions Ziti, Thessaloniki, 2002 (C. Baniotopoulos, Ed. ), 61–72.Google Scholar
  19. [19]
    E. H. Spanier, Algebraic Topology, McGraw-Hill, New York, 1966.MATHGoogle Scholar
  20. [20]
    M. Struwe, Variational Methods, Springer-Verlag, Berlin, Heidelberg, 1990.Google Scholar

Copyright information

© Springer Science+Business Media Dordrecht 2003

Authors and Affiliations

  • D. Motreanu
    • 1
  • V. Rădulescu
    • 2
  1. 1.Department of MathematicsUniversity of PerpignanPerpignanFrance
  2. 2.Department of MathematicsUniversity of CraiovaCraiovaRomania

Personalised recommendations